Alert archive / Georgia / Tornado Warnings in 1996

Tornado Warning 12, NWS Tallahassee, FL

April 13, 1996Decatur County, Grady County, Georgia

NWS Tallahassee, FL issued this tornado warning at Apr 13, 1996, 7:18 PM EDT for Decatur County, Grady County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 1996, 7:18 PM EDT (23:18 UTC)
Expired
Apr 13, 1996, 8:00 PM EDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Decatur County, GA, Grady County, GA

The radar

The Tallahassee radar (KTLH), 54 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1996-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1996-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 132322
TORTLH
GAC087-131-140000-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
718 PM EDT SAT APR 13 1996
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  800 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST GEORGIA
 
   ...EASTERN DECATUR COUNTY...GRADY COUNTY
 
AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM IN EASTERN DECATUR COUNTY NEAR CLIMAX...MOVING EAST
AT 35 MILES AN HOUR. DOPPLER RADAR INDICATES THE POTENTIAL FOR TORNADO
DEVELOPMENT WITH THIS STORM. THIS THUNDERSTORM WILL MOVE INTO GRADY
COUNTY BY 730 PM AND WILL MOVE NEAR WHIGHAM AND CAIRO BY 745 PM.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS UNDER
STURDY FURNITURE IN AN INTERIOR ROOM ON THE LOWEST FLOOR. USE
PILLOWS TO COVER YOUR BODY. AVOID WINDOWS. A MOBILE HOME IS NOT A
SAFE REFUGE FROM A TORNADO. MOVE TO A MORE SUBSTANTIAL BUILDING.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 13, 3:21 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 13, 3:21 PM EDT, 3 hours 57 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ121>131-142>148-155>161-140030-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT SAT APR 13 1996

RAMSDIS WATER VAPOR IMAGERY SHOWS FIRST S/WV LIFTING UP INTO KY ATTM
DRAGGING STRONGEST CONVECTION TO THE NORTH WITH IT. SOUTHERLY
WINDS HAVE INCREASED LOW LVL MOISTURE AS DEW POINTS UP INTO 60S ACROSS
ALL OF FCST AREA. AMS CONTS TO DESTABILIZE WITH AFTERNOON HEATING AS
ADAP SHOWS LI'S OF -4 SPREADING EASTWARD. SELS DISCUSS MENTIONS
POSSIBLE WW FOR FL PNHDL/AL/GA. RETURN FLOW PROGGD TO CONTINUE AHEAD
OF NEXT SYSTEM AS SECOND S/WV DEEPENS UPR TROF OVER CNTRL US WITH
CLOSED LOW OVR STL BY 48 HRS. SFC LOW STRENGTHENS OVR OKC AND MOVES tTO
SOUTHERN IL/IA WITH CLDFNT APPROACHING FCST AREA BY MON MORNING. FWC
AND FAN TEMPS CLOSE AND LOOK OK. POPS LOOK OK AFTER ADDING POPS FOR
TONITE.

1) 63/82/62/75 3444
2) 63/82/63/75 3344
3) 59/85/62/81 3344

#13

In the hours before

Special weather statement, Apr 13, 6:30 PM EDT, 48 minutes before
ALZ067-069-132330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
630 PM EDT SAT APR 13 1996

...TORNADO WATCH #159 HAS BEEN CANCELLED IN SOUTHEAST ALABAMA...

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 800 PM CDT FOR SOUTHEAST
ALABAMA...INCLUDING HENRY AND HOUSTON COUNTIES...HAS BEEN CANCELLED.
THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THESE AREAS.
Special weather statement, Apr 13, 7:01 PM EDT, 17 minutes before
FLZ007>013-016-017-026-GAZ121>128-142>146-155>158-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
700 PM EDT SAT APR 13 1996

...TORNADO WATCH #159 HAS BEEN CANCELLED IN FLORIDA ERED
SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHWEST
FLORIDA AND EXTREME SOUTHWEST GEORGIA...THE THREAT OF SEVERE WEATHER
HAS DIMINISHED.

Nearby

Tornado Warnings in Georgia, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.